Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 256, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 4, 2016, 6:21 PM CDT for Lane County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 4, 2016, 6:50 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lane County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:25 PM CDT | TSTM WND GST 60 | 2 N Shields, KS | . |
| Aug 4, 6:25 PM CDT | HAIL 1 | 2 N Shields, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
950 WUUS53 KDDC 042321 SVRDDC KSC101-050015- /O.NEW.KDDC.SV.W.0256.160804T2321Z-160805T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 621 PM CDT THU AUG 4 2016 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 715 PM CDT * AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHIELDS... MOVING NORTH AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... SHIELDS AND PENDENNIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3849 10031 3853 10052 3870 10053 3870 10025 TIME...MOT...LOC 2321Z 183DEG 15KT 3860 10040 HAIL...0.75IN WIND...60MPH $$ TURNER
3 follow-up statements
160
WWUS53 KDDC 042331
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT THU AUG 4 2016
KSC101-050015-
/O.CON.KDDC.SV.W.0256.000000T0000Z-160805T0015Z/
LANE KS-
631 PM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN LANE COUNTY...
AT 630 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SHIELDS...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THE PUBLIC HAS REPORTED QUARTER SIZE HAIL AND 60 MPH WINDS WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SHIELDS AND PENDENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3850 10031 3856 10049 3870 10053 3870 10025
TIME...MOT...LOC 2330Z 182DEG 16KT 3864 10040
HAIL...1.00IN
WIND...60MPH
$$
TURNER079
WWUS53 KDDC 042337
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT THU AUG 4 2016
KSC101-050015-
/O.CON.KDDC.SV.W.0256.000000T0000Z-160805T0015Z/
LANE KS-
637 PM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN LANE COUNTY...
AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF PENDENNIS...MOVING NORTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SHIELDS AND PENDENNIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3853 10030 3860 10049 3870 10053 3870 10025
TIME...MOT...LOC 2337Z 183DEG 15KT 3867 10040
HAIL...1.00IN
WIND...60MPH
$$
TURNER718
WWUS53 KDDC 042350
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT THU AUG 4 2016
KSC101-042358-
/O.CAN.KDDC.SV.W.0256.000000T0000Z-160805T0015Z/
LANE KS-
650 PM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS. THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3853 10030 3860 10049 3870 10053 3870 10025
TIME...MOT...LOC 2347Z 183DEG 15KT 3872 10040
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:16 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 4, 6:16 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT THU AUG 4 2016 .UPDATE... Issued at 616 PM CDT Thu Aug 4 2016 Nudged pop grids/thunderstorm coverage upward this evening and overnight, through sunrise Friday, as cold front boundary continues to slide south through a very moist atmosphere. With precipitable water approaching 2 inches, and very weak winds aloft, the primary threat through tonight will be localized flooding. The lack of shear will preclude organized severe, although a localized wind gust in excess of 60 mph is possible, as seen west of Dodge City this afternoon. HRRR suggests convection will continue to redevelop across the CWA through sunrise Friday and seems reasonable. Thought about a flash flood watch, but elected to just include heavy rain in the grids for tonight for now. && .SHORT TERM...(This evening through Friday) Issued at 312 PM CDT Thu Aug 4 2016 For tonight, very weak upper level winds and weak shear will support only marginally pulse type severe storms with best threat of a few strong winds of 50 to 60 mph reports and small hail. A cold front will slowly drift southward across much of western Kansas tonight with the highest rainfall chances north of Dodge City and up around Syracuse to Hays. Rainfall estimates could exceed an inch or two in that area of best isentropic lift north of the cold front. Will graduate rainfall chances lower south of that area. Overnight lows will be the upper 60s to around 75 at Medicine Lodge. The front will shift south winds of 20 mph around to the north and northeast at 10 to 20 mph. For Friday, the cold front will be near or just south of Medicine Lodge with a continued small chances for showers and thunderstorms with mostly cloudy skies. Highs will be only around 80 from Scott City to Hays, mid to upper 80s in the Dodge City area, and low to mid 90s along the Oklahoma border and into parts of south central Kansas. Winds will be northeast at 10 to 20 mph. .LONG TERM...(Friday night through Thursday) Issued at 312 PM CDT Thu Aug 4 2016 For Friday night into Sunday, the cold front begins to lift back north into parts of southwest Kansas by Saturday afternoon with a continued small chances for showers and thunderstorms. Highs warm back into the mid 90s south of the front with mid 80s north. For the period of Monday into next Thursday, some weak warmer upper level ridging moves into the Central Plains with little to no rainfall chances. Highs warm into the mid to upper 90s and lows around 70 to 75. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Aug 4 2016 Scattered thunderstorms will continue across SW KS this evening and through Friday morning, as a cold front slides slowly southward through a very moist atmosphere. Convection will be slow-moving and capable of very heavy rainfall, with associated temporary IFR cigs/vis. VCTS obviously warranted, but TEMPOs will become necessary pending any terminal impacts. Cold front will make steady progess southward through the airports by 12z Friday, with prevailing winds becoming NE outside of convection. Areas of post frontal stratus expected around sunrise Friday, with cigs possibly MVFR at times. NE winds and broken clouds will continue Friday in the postfrontal airmass. NAM model suggests convection may try to redevelop mainly east of DDC after 18z Fri. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 88 67 92 / 60 20 30 20 GCK 67 84 65 88 / 60 30 30 30 EHA 66 88 65 93 / 60 30 50 30 LBL 70 91 67 95 / 60 20 40 20 HYS 65 80 64 82 / 70 40 50 40 P28 74 94 71 96 / 40 20 20 20 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Turner
Hazardous weather outlook, Aug 4, 2:21 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 221 AM CDT THU AUG 4 2016 KSZ030-031-043>046-061>066-074>081-084>090-050730- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 221 AM CDT THU AUG 4 2016 /121 AM MDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING WITH THE HIGHEST COVERAGE FROM ELKHART TO ROZEL AND NORTHWARD. HEAVY RAINFALL WITH 1 TO 2" AND EVEN ISOLATED MICROBURSTS TO 60 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF STORMS EACH DAY, HOWEVER, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION MIGHT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Aug 4, 5:00 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG HOWELL 37.78N 100.18W
08/04/2016 FORD KS COUNTY OFFICIAL
SEVERAL 10 TO 12 INCH TREE LIMBS DOWN.
&&
FKLocal storm report, Aug 4, 5:04 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG HOWELL 37.78N 100.18W
08/04/2016 FORD KS LAW ENFORCEMENT
POWER POLE DOWN.
&&
FKSpecial weather statement, Aug 4, 5:16 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT THU AUG 4 2016 KSZ044-045-063-064-042315- FINNEY KS-NESS KS-LANE KS-HODGEMAN KS- 516 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 615 PM CDT... AT 516 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF KALVESTA...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN FINNEY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES. LAT...LON 3810 10015 3824 10034 3844 10019 3817 9988 TIME...MOT...LOC 2216Z 233DEG 10KT 3822 10014 JJOHNSON
Special weather statement, Aug 4, 5:41 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 541 PM CDT THU AUG 4 2016 KSZ030-042345- TREGO KS- 541 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 645 PM CDT... AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLLYER. THIS STORM WAS NEARLY STATIONARY. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLLYER AND VODA. LAT...LON 3889 9995 3889 10015 3913 10015 3913 9994 TIME...MOT...LOC 2241Z 282DEG 2KT 3902 10016 JJOHNSON
Special weather statement, Aug 4, 6:00 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT THU AUG 4 2016 KSZ061-062-042345- KEARNY KS-HAMILTON KS- 600 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 645 PM CDT/545 PM MDT/... AT 559 PM CDT/459 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTHEAST OF TRIBUNE...MOVING SOUTH AT 5 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES. LAT...LON 3826 10174 3826 10150 3813 10150 3813 10176 TIME...MOT...LOC 2259Z 191DEG 6KT 3825 10158 JJOHNSON
Special weather statement, Aug 4, 6:01 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 601 PM CDT THU AUG 4 2016 KSZ044-045-050000- NESS KS-LANE KS- 601 PM CDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO...NORTHEASTERN LANE AND NORTHWESTERN NESS COUNTIES UNTIL 700 PM CDT... AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SHIELDS...MOVING NORTH AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIGHTON...SHIELDS AND PENDENNIS. LAT...LON 3870 10015 3846 10027 3849 10049 3870 10049 TIME...MOT...LOC 2301Z 191DEG 6KT 3855 10037 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:38 PM CDT | Special Weather Statement | DDC | Stevens | 52 min |
| Aug 4, 2:51 PM CDT | Special Weather Statement | DDC | Morton | 54 min |
| Aug 4, 3:03 PM CDT | Special Weather Statement | DDC | Haskell | 57 min |
| Aug 4, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| Aug 4, 3:34 PM CDT | Special Weather Statement | DDC | Stanton | 41 min |
| Aug 4, 3:52 PM CDT | Special Weather Statement | DDC | Gray | 53 min |
| Aug 4, 4:00 PM CDT | Special Weather Statement | DDC | Stanton | 60 min |
| Aug 4, 4:36 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
| Aug 4, 4:40 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 4, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 26 min |
| Aug 4, 5:16 PM CDT | Special Weather Statement | DDC | Hodgeman | 59 min |
| Aug 4, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 38 min |
| Aug 4, 5:41 PM CDT | Special Weather Statement | DDC | Trego | 64 min |
| Aug 4, 6:00 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Aug 4, 6:01 PM CDT | Special Weather Statement | DDC | Lane | 59 min |
| Aug 4, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Aug 4, 6:35 PM CDT | Special Weather Statement | DDC | Stevens | 40 min |
| Aug 4, 6:43 PM CDT | Special Weather Statement | DDC | Hamilton | 62 min |
| Aug 4, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.